Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 396, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2002, 5:03 PM CDT for Rankin County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 29, 2002, 5:03 PM CDT (22:03 UTC)
- Expired
- Jul 29, 2002, 5:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Rankin County, MS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 29, 5:30 PM CDT | Thunderstorm Wind | Pelahatchie, MS | A few trees were blown into a southbound lane of State Road 43. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2381 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 572 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
131 WUUS54 KJAN 292203 SVRJAN MSC121-292245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 501 PM CDT MON JUL 29 2002 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANKIN COUNTY IN CENTRAL MISSISSIPPI * UNTIL 545 PM CDT * AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PINEY WOOD. THE STORM WAS NEARLY STATIONARY. * THE SEVERE THUNDERSTORM WILL... REMAIN OVER RURAL RANKIN COUNTY HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES. LAT...LON 3207 9020 3205 8974 3231 8971 3231 9015
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:45 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 29, 3:45 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 345 PM CDT MON JUL 29 2002 MAIN FOCUS WILL BE WITH RAIN CHANCES FOR THE REST OF THIS EVENING...THROUGH THURSDAY. DECENT AREA OF CONVECTION HAS FIRED ACROSS THE SOUTHERN COUNTIES THIS AFTERNOON. OVERALL...MOVEMENT OF STORMS IS VERY SLOW AND TO THE NE. HOWEVER...NE MOTION AND PROPAGATING OUTFLOWS WILL ALLOW FOR MORE STORMS TO DEVELOP THROUGH 10 PM ACROSS CENTRAL PORTIONS OF THE FORECAST AREA. THIS CONVECTION IS MOVING INTO AN UNSTABLE AREA AND SEE NO REASON FOR THE ACTIVITY TO DIMINISH ANY TIME SOON. WILL MENTION 40/50 SCT POPS...GENERALLY SOUTH OF I-20. THE ENTIRE FORECAST WILL BE JUST ABOUT THE SAME AS THE PAST TWO DAYS. MODELS HAVE BEEN SOMEWHAT CONSISTENT WITH THE EVOLUTION OF FEATURES...AND THAT IS THE SAME WITH OUR 12Z MODEL RUNS. FOR TUE...BEST MOISTURE WILL ONCE AGAIN BE LOCATED OVER THE SOUTHERN AND EASTERN ZONES. MID LEVEL CYCLONIC CIRCULATION WILL REMAIN CENTERED IN THE VICINITY OF MY NW ZONES. THIS WILL ALLOW FOR THE FAVORABLE VERTICAL MOTION AREAS TO BE LOCATED OVER MY SE AND EAST COUNTIES. BEST POPS WILL BE SE (60%) WITH SCT ELSEWHERE. AS WE APPROACH THE EVENING...A SHORTWAVE WILL APPROACH FROM AR. THIS WILL ALLOW FOR SCT (30%) POPS TO CONTINUE ACROSS THE NW ZONES. WED LOOKS TO BE THE BEST DAY FOR PRECIP ACROSS THE ENTIRE FORECAST AREA. 850 MB THETA E RIDGE WILL BE MORE PRONOUNCED ACROSS THE NORTH AND CENTRAL AREAS. THE SHORTWAVE I MENTIONED FOR TUE EVENING... ACROSS THE NW...WILL REMAIN ACROSS THE NORTHERN ZONES AND PROVIDE THE NECESSARY MID/UPPER LEVEL SUPPORT FOR CONVECTION. AT THIS TIME...STORMS SHOULD FIRE OVER THE NORTH...THEN PROPAGATE INTO THE CENTRAL AREAS. WILL ONLY MENTION 50 POPS FOR NOW...BUT MAY HAVE TO BE INCREASED PER LATER MODEL RUNS. NO CHANGES FOR THE EXTENDED. UPPER RIDGE WILL BUILD OVER THE PLAINS...THIS WILL ALLOW FOR A SHEAR AXIS TO REMAIN UNDERNEATH THE RIDGE. BEST MOISTURE AND VERTICAL MOTION WILL BE LOCATED OVER THE SOUTHERN HALF. WILL CONTINUE TO MENTION SCT SOUTH...ISOLATED NORTH. JAN 74/94/75/92/72 4325 MEI 74/92/73/92/72 4425 .JAN... AR...NONE. LA...NONE. MS...NONE. 36
In the hours before
Special weather statement, Jul 29, 3:19 PM CDT, 1 hour 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 319 PM CDT MON JUL 29 2002 ...THUNDERSTORMS... THUNDERSTORMS WILL BE SCATTERED OVER SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING STRIKES...GUSTY WIND AND BRIEF PERIODS OF HEAVY RAINFALL CAN BE EXPECTED WITH THUNDERSTORMS. STRONG STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE RAPIDLY AND PRODUCE DAMAGING WIND GUSTS TO 60 MPH OR LARGE HAIL. THE BEST CHANCE FOR SEVERE STORM DEVELOPMENT WILL BE SOUTH OF A LINE FROM DEKALB TO CANTON MISSISSIPPI TO WINNSBORO LOUISIANA. THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE OVER THE REGION AND DAYTIME HEATING WILL BE SUFFICIENT TO START SHOWER AND THUNDERSTORM FORMATION. THE EFFECTS OF A SEA BREEZE FROM THE SOUTH WILL MAINTAIN THE CHANCE OF STRONG THUNDERSTORMS OVER CENTRAL AND SOUTHERN SECTIONS THROUGH 9 PM. THE ATMOSPHERE WILL BECOME MORE STABLE AFTER SUNSET AND SHOWERS AND THUNDERSTORMS WILL BEGIN TO DECREASE. MOST ACTIVITY WILL END BY MIDNIGHT. ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 2:50 PM CDT | Severe Thunderstorm Warning | JAN | Jefferson Davis | 45 min |
| Jul 29, 4:00 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 60 min |
| Jul 29, 4:11 PM CDT | Severe Thunderstorm Warning | JAN | Jones | 59 min |
| Jul 29, 5:10 PM CDT | Severe Thunderstorm Warning | JAN | Jasper | 45 min |
| Jul 29, 5:24 PM CDT | Severe Thunderstorm Warning | JAN | Simpson | 46 min |
| Jul 29, 6:05 PM CDT | Severe Thunderstorm Warning | JAN | Rankin | 45 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.